| Catalog Number |
FCX181447 |
| Medical Device Problem Code |
Separation Failure (2547)
| Health Effect - Clinical Code |
No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
02/25/2025
Type of Reportable Event
Malfunction
Event or Problem Description
As reported by the field, during a coil embolization of a large cavernous aneurysm 21x18, flow diverter was placed in right internal carotid artery (rica).The sl-10 microcatheter was jailed in aneurysm.A uniform xl 20mm x 50 cm coil (fcx182050, 3126862) deployed and attempt to detach with mechanical detachment handle (mdh1, lot unknown) but failed twice.Attempted manual break, however, it also failed.The coil was pulled out with no problem and a new 18mm x 46cm cerepak uniform detached with mechanical handle.Next, a coil 16mm x47cm was also placed and detached with handle.Then, a uniform xl 14mm x 47 cm coil (fcx181447, 31177725) was placed and detachment failed with two attempts.Manual break was attempted but also failed and coil had to remove without incident.The doctor used a non j&j coil and the procedure was completed.The patient was fine in post-op.Additional event information received on 05-mar-2025 indicated that there was no resistance during advancement of the device through the microcatheter or positioning difficulty in the aneurysm.There was no damage to the embolic coils or any device component.There was some vessel tortuosity but not severe.The procedure was ¿very little¿ prolonged with no clinical significance.
Additional Manufacturer Narrative
Manufacturer's ref.No: (b)(4).Information regarding patient weight, height, medical history, race, and ethnicity was not reported.Section d2b ¿ procode: krd/hcg.Section h3 - the device is available to be returned for evaluation and testing.However, it has not been received to date.If the device returns, a device investigation will be performed.This report is being submitted pursuant to the provisions of 21 cfr, part 803 (and/or part 4, as applicable).This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by cerenovus, or its employees that the report constitutes an admission that the product, cerenovus, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
Additional Manufacturer Narrative
Manufacturer's ref.No: (b)(4).Section b5: the physician has no idea why the coil did not detach; he did try detaching multiple times with detacher before trying g manual break.Possibly kinked, he is not sure.The product has been returned for evaluation and testing; however, the engineering evaluation has not been completed.A supplemental report will be submitted if new facts arise which materially alter information submitted in a previous mdr report.
Additional Manufacturer Narrative
Manufacturer ref#: (b)(4).Updated sections on this medwatch: b4, g3, g6, h2, h3, h6 and h11.Complaint conclusion: as reported by the field, during a coil embolization of a large cavernous aneurysm 21x18, flow diverter was placed in right internal carotid artery (rica).The sl-10 microcatheter was jailed in aneurysm.A uniform xl 20mm x 50 cm coil (fcx182050, 3126862) deployed and attempt to detach with mechanical detachment handle (mdh1, lot unknown) but failed twice.Attempted manual break, however, it also failed.The coil was pulled out with no problem and a new 18mm x 46cm cerepak uniform detached with mechanical handle.Next, a coil 16mm x47cm was also placed and detached with handle.Then, a uniform xl 14mm x 47 cm coil (fcx181447, 31177725) was placed and detachment failed with two attempts.Manual break was attempted but also failed and coil had to remove without incident.The doctor used a non j&j coil and the procedure was completed.The patient was fine in post-op.Additional event information received on 05-mar-2025 indicated that there was no resistance during advancement of the device through the microcatheter or positioning difficulty in the aneurysm.There was no damage to the embolic coils or any device component.There was some vessel tortuosity but not severe.The procedure was ¿very little¿ prolonged with no clinical significance.A non-sterile uniform xl 14mm x 47 cm coil was received contained in the decontamination pouch.Upon receiving the device, visual inspection was performed, and the manual break was attempted at the proper location; however, the embolic coil was still attached to the delivery unit.The embolic coil was inspected under magnification, and no kinks nor stretch conditions were observed.Nevertheless, the weld of the proximal key was found separated from the proximal end of the embolic coil.A manufacturing record evaluation was performed for the finished device 31177725 number, and no non-conformances related to the malfunction were identified.The issue reported regarding the failure to detach the embolic coil was confirmed based on the attached condition of the embolic coil to the delivery unit after activating the manual break.The separated condition of the proximal key to the proximal end of the embolic coil suggests that the saline flush could had been insufficient, since according to risk documentation, an insufficient continuous saline flush can increase resistance / friction between microcoil system and the microcatheter resulting in accidental mechanical product damage which can lead to a potential degradation of device performance due to embolic coil damages.There is no indication that the issues reported in the complaint result from a defect inherently related to the cerepak device.As part of j&j medtech quality process all devices are manufactured, inspected, and released to approved specifications.Since there was no evidence to suggest the event was related to a manufacturing or design issue, no capa activity is required.The instructions for use (ifu) contain the following recommendations: 1.Remove the detacher from the protective packaging and place it within the sterile field.The detacher is packaged separately for single patient use only.2.Confirm again under fluoroscopy that the coil alignment marker of the delivery tube creates a ¿t¿ with the proximal marker of the microcatheter.3.Verify that the rhv is firmly locked around the delivery tube to ensure that the coil does not move during connection process.Ensure the delivery tube is straight between the rhv and the detacher.4.Hold the delivery tube approximately 3 inches from proximal end and bring the detacher over the delivery tube until a firm stop is felt.5.Maintain the delivery tube position within the detacher and use a thumb to pull back the slider on the detacher.6.Continue to pull on the slider until end of travel or a click is heard.Gently release the slider until it returns to starting position or a second click is heard.Remove detacher by slowly withdrawing it from the delivery tube.Note: detacher must remain in sterile field until the procedure is completed.7.Fluoroscopically verify that the coil is detached by gently pulling back the delivery tube approximately 1cm.If the coil has detached, remove the delivery tube from the microcatheter.8.If the coil has not detached, repeat steps 3-7.If 2 unsuccessful detachments occur, discard the detacher and proceed to the manual break section.9.Repeat steps 1-8 until the procedure is completed.Discard the detacher.Caution: always perform fluoroscopic verification of detachment prior to withdrawing the delivery system fully.Failure to do so may lead to an embolic complication.10.After detaching the coil, remove the delivery tube from the microcatheter and discard.11.Repeat the above sequence for all additional coils until the procedure is complete.As part of the post market surveillance program, information from this complaint is trended to identify statistical signals for consideration of further correction action.Since there was no evidence to suggest the event was related to a manufacturing or design issue, no corrective actions will be taken at this time.A supplemental report will be submitted if new facts arise which materially alter information submitted in a previous mdr report.